Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 2, NWS Wakefield, VA

June 27, 1995Louisa County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 27, 1995, 8:50 AM EDT for Louisa County, Virginia. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 1995, 8:50 AM EDT (12:50 UTC)
Expired
Jun 27, 1995, 2:45 PM EDT
In force
6 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Louisa County, VA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 271251
FFWAKQ
VAC109-271845-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EDT TUE JUN 27 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL VIRGINIA
 
   ...LOUISA COUNTY
 
AT 845 AM EDT...PERSISTENT THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAIN
ACROSS NORTHERN LOUISA COUNTY THIS MORNING. LOCAL LAW ENFORCEMENT
OFFICIALS REPORT UP TO 6 INCHES OF RAINFALL SINCE 5 AM IN THE EXTREME
NORTHWEST PORTION OF LOUISA COUNTY NEAR GORDONSVILLE. SMALL STREAMS
AND CREEKS WILL LIKELY OVERFLOW THEIR BANKS AS WELL AS FLOODING OF LOW
LYING AREAS AND STREETS. PEOPLE LIVING IN FLOOD PRONE AREAS SHOULD MOVE
TO HIGHER GROUND IMMEDIATELY...ESPECIALLY IN THE TOWNS OF BOSWELLS
TAVERN...WALDROP...WHITLOCK...MELTONS...AND GREEN SPRINGS.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
MJD
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:03 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 6:03 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT TUE JUN 27 1995

DISCO:
MDLS INDCNTG CONCNTRTD ACTTION CNTRS OVR RNK CWA TDY AS RIPE AMS
NJOYS TWO-PRONGD FORCNG. FRNTL BNDRY OOZNG IN FM THE ATLNC AND BNDRY
ASSOC W/DEEP MS VLY OCCLSION LVS AKQ CWA IN COL POINT FAVRBL FOR
SLO MOVNG AREAS OF PRECIP. BEST CONVCTV INSTABILITY OVR SW VA/NW NC
WHR 850/700 THTE LDIF XCEEDS 20C. QVEC...PW...LI ALL CVG IN THIS
SCENERO. NGM 24HR QV BULLS-I NR CHO SEEMS IN ERROR AS OTHR FIELDS
FAIL TO DEPICT SOURCE OF QG FORCNG.

BEST CHC IN AKQ CWA FOR CONVECT APRS TO BE W OF I-95 WHR MOD
INSTABILITY AS INDICTD BY SI/LI REMAIN THRU PERIOD.  FURTHR E...
STRNG NE FLOW (BOYALS) W/LONG FETCH/DURATN...WILL DRIV FNRTL BNDRY
WELL INLAND.

BEHND FRNT...LO ST/L/R LIKELY ALTHO OVRRNG FLW ALOFT WK. ERN SHR MAY
SCAPE WITH ONLY ST/L-...R/R+ W OF BAY/E OF RIC. TMPS MODERTD BY
CLOUD COVR AND INC E FLW.

T WAGS...
RIC 79/64       62
ORF 76/62     @  42
SBY 74/68       42
ECG 78/66       42

JK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:30 AM EDTFlash Flood WarningAKQFluvanna, Goochland6 hr
Jun 27, 12:05 PM EDTFlash Flood WarningAKQPowhatan3 hr
Jun 27, 12:05 PM EDTFlash Flood WarningAKQCumberland6 hr
Jun 27, 3:55 PM EDTSevere Thunderstorm WarningAKQBrunswick50 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.